Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 207, NWS Sioux Falls, SD

August 7, 2000Lincoln County, Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 7, 2000, 7:01 PM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2000, 7:01 PM CDT (00:01 UTC)
Expired
Aug 7, 2000, 7:45 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Lincoln County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:04 PM CDTThunderstorm Wind 52 EMarion, SDThunderstorm winds broke windows in a house, tore shingles off the roof, and caused tree damage.
Aug 7, 7:10 PM CDTThunderstorm Wind 52 EPumpkin Center, SD
Aug 7, 7:18 PM CDTThunderstorm Wind 52 ECrooks, SDThunderstorm winds flattened corn crops.
Aug 7, 7:26 PM CDTThunderstorm Wind 57 ECrooks, SD
Aug 7, 7:30 PM CDTThunderstorm Wind 52 ETea, SDThunderstorm winds caused tree damage. The amount of damage was not known.
Aug 7, 7:35 PM CDTThunderstorm Wind 52 ESioux Falls, SDThunderstorm winds blew tents down at the fairgrounds.
Aug 7, 7:43 PM CDTThunderstorm Wind 57 ESioux Falls, SDThunderstorm winds caused tree damage and blew shingles off some roofs.
Aug 7, 7:45 PM CDTThunderstorm Wind 61 EHarrisburg, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 080001
SVRFSD
SDC083-087-099-125-080045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT MON AUG 7 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES EAST OF MONROE TO 3 MILES
  NORTH OF DAVIS...OR FROM 7 MILES NORTH OF PARKER TO 10 MILES
  SOUTHEAST OF PARKER...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LENNOX AROUND 710 PM CDT
  HUMBOLDT...WALL LAKE AROUND 715 PM CDT
  TEA AROUND 720 PM CDT
  HARTFORD AROUND 725 PM CDT
  HARRISBURG AROUND 730 PM CDT
  CROOKS...SIOUX FALLS AROUND 740 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:00 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Aug 7, 3:00 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON AUG 7 2000

GENERALLY USED A BLEND OF THE NGM AND META FOR THIS FORECAST.  LOTS
OF PARAMETERS POINTING TO THUNDERSTORMS ACROSS THE CWA TONIGHT WITH
SEVERE STORMS EXPECTED. MESO SCALE FEATURES WILL ULTIMATELY
DETERMINE THE WORST OF THE SEVERE WEATHER...BUT FOCUS SHOULD BE
ALONG THE WARM FRONT FROM CENTRAL SD TO THE SOUTHWESTERN MN BORDER.
WILL INCLUDE MENTION OF SEVERE STORMS IN THE ZONES...EXCEPT FOR THE
SIOUX CITY AND ADJACENT IA CWA COUNTIES WHERE THE POPS WILL BE KEPT
A BIT LOWER WITH BEST ACTION TO THE NORTH OF THEM.  FOR NOW I WILL
NOT INCLUDE ANY POPS FOR THE FAR EASTERN CWA TUESDAY MORNING...BUT
DEPENDING ON THE SPEED OF THE SHORTWAVE THERE MAY BE SOME LINGERING
SHOWERS.  OTHERWISE...THE CWA WILL BE DRY TUESDAY AND WEDNESDAY.  NO
LARGE DEPARTURES FROM THE FWC TEMPERATURES.

MOST OF THE EXTENDED PERIOD WILL BE DRY. I DROPPED THE EARLIER
MENTION OF A CHANCE OF THUNDERSTORMS IN SD FOR FRIDAY AS THE AREA
WILL STILL BE CAPPED WITH THE H5 RIDGE. FOR NOW I WILL INCLUDE A
CHANCE OF THUNDERSTORMS IN THE WESTERN CWA FOR FRIDAY NIGHT AND
SATURDAY.  I WENT A FEW DEGREES WARMER THEN THE FMR GUIDANCE FOR MAX
TEMPERATURES.

.FSD...NONE
  UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:01 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas29 min
Aug 7, 7:01 PM CDTSevere Thunderstorm WarningFSDMcCook44 min
Aug 7, 7:09 PM CDTTornado WarningFSDDavison36 min
Aug 7, 7:12 PM CDTSevere Thunderstorm WarningFSDHutchinson33 min
Aug 7, 7:26 PM CDTSevere Thunderstorm WarningFSDLake34 min
Aug 7, 7:29 PM CDTSevere Thunderstorm WarningFSDMoody31 min
Aug 7, 7:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha34 min
Aug 7, 7:42 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix48 min
Aug 7, 7:48 PM CDTSevere Thunderstorm WarningFSDHutchinson42 min
Aug 7, 8:32 PM CDTTornado WarningFSDBon Homme, Yankton28 min
Aug 7, 8:42 PM CDTSevere Thunderstorm WarningFSDCharles Mix33 min
Aug 7, 11:18 PM CDTSevere Thunderstorm WarningFSDUnion27 min
Aug 7, 11:28 PM CDTSevere Thunderstorm WarningFSDClay32 min
Aug 7, 11:47 PM CDTSevere Thunderstorm WarningFSDUnion28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.